Dr. Roach: Medicines seemingly at odds can work together
Dear Dr. Roach: I am being treated for macular degeneration with injections of Lucentis into the eye. My cardiologist has determined that I have atrial fibrillation and wants to prescribe the anticoagulant Coumadin (warfarin). My nonmedical mind senses that these two drugs have opposing functions relative to blood clotting.
Am I right?
Dear H.W.: There are two kinds of macular degeneration, and you are being treated for the less-common exudative, or “wet,” type. Lucentis (ranabizumab) works against a protein called human vascular endothelial growth factor A, which is abbreviated VEGF-A.
This protein is necessary for new blood vessels to grow. Since the growth of new blood vessels is the underlying problem in wet-type macular degeneration, blockers of this protein are effective in slowing the progression of the disease. Lucentis is about preventing new blood vessel growth where they are not wanted.
Warfarin, on the other hand, acts by blocking formation of blood-clotting factors in the liver. This makes abnormal blood clots much less likely, but conversely increases the risk of abnormal bleeding.
In atrial fibrillation, where the rhythm of the heart is chaotic, blood clots are likely, and this can lead to stroke, so your cardiologist has looked at your risk factors and recommended warfarin to reduce your risk of stroke.
I can see why you could be concerned about taking both, since these abnormal blood vessels in wet macular degeneration can bleed, and warfarin increases bleeding risk.
However, by keeping the warfarin dose adjusted, you can get the benefit of the Lucentis and the reduction of stroke risk without a significant increase in bleeding in the eye.
It’s also important to make sure your blood pressure is under control, because that can increase the likelihood of a serious bleed in the eye.
Email questions to ToYourGoodHealth@med.cornell.edu.